Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 138, NWS Pittsburgh, PA

July 23, 2003Allegheny County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 23, 2003, 8:07 AM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2003, 8:07 AM EDT (12:07 UTC)
Expired
Jul 23, 2003, 11:00 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Allegheny County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 45 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 0.1 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 231211
FFWPBZ
PAC003-129-231500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
807 AM EDT WED JUL 23 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 1100 AM EDT

* AT 807 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED REPEATED 
VERY HEAVY RAIN CONTINUING TO FALL...ESPECIALLY ACROSS NORTHERN 
ALLEGHENY AND NORTHERN WESTMORELAND COUNTY. THE HEAVIEST RAINFALL WAS 
OCCURRING ALONG PUCKETA CREEK IN WESTMORELAND COUNTY.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR 
TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED 
QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:56 AM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 23, 3:56 AM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 AM EDT WED JUL 23 2003

UPPER LEVEL TROF PROVIDING THE ENERGY TO KEEP SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY AFTERNOON.  SURFACE SHORT WAVES AND
UPPER LEVEL COLD AIR WILL PROVIDE ENOUGH INSTABILITY TO KICK OFF
THESE SHOWERS.

FCSTID =  66
PIT   73  57  74  57 /  60  40  30  10
HLG   74  57  75  57 /  60  40  30  10
MGW   75  58  76  57 /  60  50  30  10
ZZV   76  59  77  59 /  60  40  20  10
PHD   75  58  76  58 /  60  40  20  10
FKL   72  55  73  53 /  60  50  40  20
DUJ   71  54  72  53 /  60  50  40  20
LBE   74  56  75  56 /  60  40  30  10
BTP   73  56  73  55 /  60  50  40  20
IDI   73  55  72  54 /  60  50  40  20
ODM   73  52  72  52 /  70  50  40  20

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

CAT
Hazardous weather outlook, Jul 23, 5:18 AM EDT, 2 hours 49 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-231115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 AM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 23, 5:47 AM EDT, 2 hours 20 minutes before
PAZ021-231100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
547 AM EDT WED JUL 23 2003

...HEAVY RAIN UPDATE...

AT 6 AM, NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH SHOWS A
THUNDERSTORM WITH HEAVY RAIN OVER THE MOON TOWNSHIP AREA OF ALLEGHENY
COUNTY. THE HEAVY RAIN, WITH THIS THUNDERSTORM, CAN BRING 1 OR 2 INCHES
OF RAIN BY 7 AM TO PARTS OF THE PITTSBURGH WEST HILLS, CAUSING PONDING
OF WATER ON ROADS AND IN POOR DRAINAGE AREAS. MOTORISTS, DO NOT DRIVE
THROUGH PONDED ROADS. ALSO BEWARE OF LOW VISIBILITY, IN THE HEAVY RAIN
AND IN THE FORMATION OF FOG SHORTLY AFTERWARDS. LISTEN FOR UPDATES.
Special weather statement, Jul 23, 6:29 AM EDT, 1 hour 38 minutes before
PAZ021-231100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
629 AM EDT WED JUL 23 2003

...THUNDERSTORM AND HEAVY RAIN UPDATE...

AT 6:30 AM, NATIONAL WEATHER SERVICE RADAR SHOWED THE THUNDERSTORM WITH
HEAVY RAIN, MOVING SLOWLY EASTWARD ACROSS THE PITTSBURGH NORTH HILLS.
UP TO 1 OR 2 INCHES OF RAINFALL CAN COME WITH THIS STORM BY 7:15. BY
THEN, THE STORM CAN BE NEAR NEW KENSINGTON AREA OF NORTHEASTERN
ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTY.

MOTORISTS, BEWARE OF PONDED ROADS. ALSO BEWARE OF LOW VISIBILITY IN THE
HEAVY RAIN, AND THE FOG THAT CAN FORM SHORTLY AFTERWARDS.
Special weather statement, Jul 23, 7:48 AM EDT, 19 minutes before
PAZ021-030-231245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
748 AM EDT WED JUL 23 2003

SLOW MOVING THUNDERSTORMS WITH HEAVY DOWNPOURS WILL CONTINUE DURING THE
COMMUTING HOURS IN ALLEGHENY AND NORTHERN WESTMORELAND COUNTIES...
INCLUDING THE PITTSBURGH AREA.  RAINFALL RATES OF AS MUCH AS AN INCH
WITHIN ONE HALF HOUR HAVE BEEN REPORTED WITH THESE STORMS.  BEWARE THAT
PONDING OF WATER ON ROADWAYS AND LOW VISIBILITIES WILL OCCUR.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:55 PM EDTFlash Flood WarningPBZLawrence, Mercer3 hr
Jul 23, 3:59 PM EDTFlash Flood WarningPBZMercer3 hr
Jul 23, 4:09 PM EDTFlash Flood WarningPBZVenango3 hr
Jul 23, 6:25 PM EDTFlash Flood WarningPBZClarion3 hr
Jul 23, 6:34 PM EDTFlash Flood WarningPBZForest3 hr
Jul 23, 7:23 PM EDTFlash Flood WarningPBZArmstrong3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.